Safety Tips > Fentanyl and Safety Tips

Fentanyl and Safety Tips

posted on 12:03 PM, July 18, 2017

Fentanyl is a synthetic narcotic that is usually prescribed to control severe pain. However, the illicit use of fentanyl has led to a province-wide increase in overdose deaths. Due to the sensitive nature of fentanyl (it is reportedly 50-100 times more toxic then other narcotics), as well as its ability to be masked within any consumable form (liquid, powder, or pill form), efforts have been made to reach out and encourage people to be more cautious. The likelihood of death is very high even with the smallest sense of contact, so the dangers of fentanyl should not be overlooked.

According to the BC Coroners Service, over 300 deaths in 2014 were related to illicit drug overdoses, with over one-quarter of those being fentanyl-related. Although Fentanyl is typically available in the form of transdermal patches, the most common ways that illicit-fentanyl is sold to individuals is through pill form (fake oxy, club drugs), powder form (heroin, fent), or mixed with other drugs (cocaine, crystal meth, etc.). Prescription fentanyl has also been found on the streets where drug users will engage in the substance by sucking on fentanyl patches or injecting extractions after cutting the patch open, with commonly known street names including “green jellies” or “street oxy”.

When it comes to an individual’s exposure to fentanyl, it can be ingested either intentionally or unintentionally. An individual will intentionally consume fentanyl as part of a recreational drug use routine, or by over-abusing prescribed dosages. On the contrary, individuals will suffer the negative repercussions of fentanyl by unintentionally ingesting it when ingesting other drugs. Since the ability to trace fentanyl in other drugs is very difficult, most overdose cases can be sourced to unintentional ingestion. Therefore, individuals that are inexperienced with recreational drug use should be more aware of the dangers of fentanyl and be incredibly cautious when it comes to opioid and drug use.

In relation to raising awareness of the dangers of fentanyl, the Vancouver Police Department (VPD) has initiated several awareness campaigns to raise awareness on the dangers of fentanyl and offer preventive ways of avoiding overdoses. If one chooses to engage in fentanyl use, some of the precautionary measures that they have recommended to prevent an overdose include: 1) not using it alone, 2) starting with a small amount, 3) not mixing it with substances or alcohol, 4) calling 911 right away if someone else overdoses, 5) making a plan prior to engaging in usage, 6) using it where help is easily available, and 7) being prepared to give breaths until help arrives in the case of being present of an overdose. Furthermore, since fentanyl is easily absorbed through the skin and mucous membranes, individuals engaging in fentanyl drug use should avoiding touching their eyes, nose or mouth – a smallest amount of contact with the skin can bring about serious reactions and even death.

Lastly, if an individual does not partake in fentanyl consumption but engages in recreational drug use with other drugs, one should be precautionary when it comes to engaging in pill or powder form drugs. If either of these forms end up containing illicitly-manufactured fentanyl (accidentally or otherwise), the amount of fentanyl in every batch may differ or contain toxic contaminants that have not been well examined as there is no quality control or regulatory manufacturing process to ensure that the amount is safe for human consumption. Pills that have been produced in the same batch may have little to lethal levels of fentanyl that have slipped under the radar as well. Therefore, get informed, know your risks and be drug smart!

Comments

    back back

    Follow Us

    Twitter Youtube Facebook Wordpress

    Quicklinks

    Our Fun Event

     
     IMG_1068_resized.jpg
     
     
    Participants getting firsthand experience on trauma-informed yoga at "In the Face of Crime - Introduction to Victim Services" event